Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

St. John's Wort Not Safe In The Sun

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (44 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Our family is going on a two-week vacation to the beach. I read in your column that there is a problem with St. John's wort and the sun. I am reluctant to stop taking this herb because it has dramatically improved my outlook. My kids don't irritate me the way they used to and it doesn't interfere with my sex life the way Prozac did. Will a high SPF sunscreen be enough to protect me from burning?

A. We cannot guarantee that even a powerful sunscreen will protect you from the phototoxic effects of St. John's wort. Hypericin, one of the ingredients in this herb, reacts to light and can damage nerves and skin. Even more alarming, hypericin may damage the lens and retina of the eye when exposed to ultraviolet and visible light.

Because sunglasses encourage the pupils to dilate, they could actually do more harm than good. More light could get to the retina where it might cause damage. In our opinion, people taking St. John's wort should play it safe and stay out of the sun.


  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (44 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Look out for scratches and cuts, too. I used SJW one summer and it was late fall before the hyper-pigmentation faded out of a normal summer's gardening scratches.

OTOH, suddenly stopping SJW also has a cost--rebound emotional reaction.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.